Hail, Meade
- When
- June 1, 4:10 PM MST to 4:15 PM MST
- Where
- Meade County, Tilford
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -103.420
A slow-moving supercell thunderstorm developed along the northeastern foothills of the Black Hills, producing large hail and heavy rain in the Piedmont and Black Hawk area. Very large hail was reported around Piedmont, where significant damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow-moving supercell thunderstorm developed along the northeastern foothills of the Black Hills, producing large hail and heavy rain in the Piedmont and Black Hawk area. Very large hail was reported around Piedmont, where significant damage was reported. The storm also produced as much as seven inches of rain in less than three hours. Runoff damaged city and county streets and forced the closure of Interstate-90 for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 1:44 PM MST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 244 PM MDT MON JUN 1 2015 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 243 PM MDT MON JUN 1 2015 WATER VAPOR IMAGERY SHOWS UPPER RIDGE AXIS MOVING INTO THE UPPER MIDWEST WITH ACTIVE SWRLY FLOW MOVING INTO THE NRN HIGH PLAINS. A SERIES OF EMBEDDED WAVES ACROSS PUSHING FROM THE GREAT BASIN INTO THE DAKOTAS. SURFACE ANALYSIS SHOWS DEEP SRLY FLOW ACROSS THE HIGH PLAINS EAST OF A SURFACE LOW DRIFTING ACROSS SE MT/NE WY. TSTORM DEVELOPMENT EARLIER ACROSS THE NE FTHLS ENHANCED BY AN UPPER WAVE PUSHING THROUGH IS NOW DISSIPATING OVER SRN MEADE CNTY. STORMS WILL CONTINUE TO DEVELOP ACROSS NCNTRL WY INTO NW SD THIS AFTN AND EVNG AHEAD OF THE NEXT WAVE WHICH IS NOW CROSSING CNTRL WY. PLENTY OF CAPE ACROSS THE CWA ATTM...WITH MLCAPE VALUES REACHING 2500 TO 3000 J/KG. SHEAR HOWEVER ISNT AS IMPRESSIVE...EXCEPT WHERE A BIT STRONGER OVER NE WY INTO NW SD WHICH IS WHERE THE BEST CHANCES FOR SUPERCELL DEVELOPMENT WILL BE HEADING INTO THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. STORMS ARE EXPECTED TO PUSH EASTWARD INTO THE WRN SD PLAINS TONIGHT...WITH A FEW STORMS POSSIBLY BECOMING SEVERE...THEN EXITING THE CWA OVERNIGHT. SURFACE LOW WILL SLIDE INTO THE WRN DAKOTAS TUESDAY MORNING WITH SLIGHTLY COOLER AND DRIER AIR MOVING INTO THE NW CWA BEHIND A COLD FRONT. HIGHS WILL REACH THE 80S ACROSS MUCH OF THE CWA...EXCEPT MID TO UPPER 70S OVER NW SD AND NE WY. BEST INSTABILITY WILL THUS BE ACROSS THE SD PLAINS EAST OF THE BLKHLS. MLCAPE WILL REACH THE 2500 TO 3500 J/KG WITH THE HIGHER INSTABILITY OVER CNTRL SD. INSTABILITY IS STILL EXPECTED BEHIND THE FRONTAL BOUNDARY ACROSS THE BLKHLS AREA...BUT WILL LIKELY BE LIMITED TO 1000 TO 2000 J/KG. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER THE ERN PORTIONS OF THE CWA...BUT CANT RULE OUT A FEW SEVERE STORMS NEAR THE BLKHLS. HAIL AND WIND WILL AGAIN BE MAIN THREATS. STORMS WILL MAKE THEIR WAY EASTWARD OVERNIGHT. .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 243 PM MDT MON JUN 1 2015 MODELS IN DECENT AGREEMENT THROUGH THE EXTENDED PERIOD...WITH UPPER TROF ACROSS THE WESTERN CONUS. SOUTHWEST FLOW SETS UP ACROSS THE NORTHERN PLAINS WITH EMBEDDED SHORTWAVES. THIS WILL RESULT IN SEVERAL ROUNDS OF SHRA/TSRA THROUGH THE WEEK. NEAR AVERAGE TEMPERATURES EXPECTED. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY ISSUED AT 243 PM MDT MON JUN 1 2015 TSRA THIS AFTN/EVNG ACRS NERN WY AND THE BLKHLS AREA...WITH MVFR/LCL IFR CONDITIONS IN HEAVIER PCPN. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...7 AVIATION...7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 246 AM MDT MON JUN 1 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-020900- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 246 AM MDT MON JUN 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL OVER NORTHWESTERN SOUTH DAKOTA. HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA EACH DAY FROM TUESDAY THROUGH SATURDAY. ON TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...WITH AN ENHANCED RISK OVER CENTRAL SOUTH DAKOTA. SOME OF THESE STORMS MAY PRODUCE HEAVY RAIN...WHICH MIGHT AGGRAVATE FLOODING CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
12 hail, 2 flash flood, 1 flood. Local standard time, as filed.
Tennis ball to softball sized hail pummeled Piedmont.
Hail up to baseball size fell for approximately 30 minutes.
Flash flooding occurred in the Piedmont area. Interstate 90 near mile marker 44 and Sturgis Road in Piedmont were covered with a few inches of water. Several streets, buildings, and homes in Piedmont were damaged by the water, including Piedmont Valley Elementary School, which sustained significant damage.
Flash flooding occurred in Black Hawk when Box Elder Creek overflowed its banks. The flood waters closed the driving lane of eastbound I-90.
Flooding along Elk Creek inundated yards, houses, and roads in the Golden Valley Subdivision; covered Elk Creek Road between Elk Vale Road and Antelope Creek Road; and flooded agricultural land.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574943, 574944, 574946, 574947, 574950, 574952, 574954, 574958, 586824, 574955, 574956, 574960, 574961, 586826, 586828.